DURING December 1993-September 1995, the Bureau of Food and Drug Safety, Texas Department of Health (TDH), received approximately 500 reports of adverse events in persons who consumed dietary supplement products containing ephedrine and associated alkaloids (pseudoephedrine, norephedrine, and N-methyl ephedrine). This total included reports by individuals and reports identified by the Bureau of Epidemiology, TDH, in a review of records from the six centers of the Texas Poison Center Network.
Reported adverse events ranged in Severity from tremor and headache to death in eight ephedrine users and included reports of stroke, myocardial infarction, chest pain, seizures, insomnia, nausea and vomiting, fatigue, and dizziness. Seven of the eight reported fatalities were attributed to myocardial infarction or cerebrovascular accident. This report describes three patients in which the recommended dosage for the dietary supplements reportedly was not exceeded, summarizes results from ongoing investigations, and underscores the potential health risks associated with